Wisconsin, 2014

Winter Storm in Wisconsin, January 14, 2014

January 14, 2014 · NWS GRB · 19 events in 19 counties and zones

Low pressure, which originated in Canada, intensified as it moved across Wisconsin. A swath of 6 to 12 inches of snow fell across central and northeast Wisconsin.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure, which originated in Canada, intensified as it moved across Wisconsin. A swath of 6 to 12 inches of snow fell across central and northeast Wisconsin. As the low intensified, north winds increased and gusted over 35 mph at times across the Fox Valley and lakeshore, causing blowing and drifting snow.

The highest snowfall totals included 15.0 inches near Ephraim (Door Co.), 13.0 inches near Pella (Shawano Co.), 12.2 inches at Egg Harbor (Door Co.), 11.0 inches at Oconto (Southern Oconto Co.) and Juddville (Door Co.), 10.5 inches at Pulcifer (Shawano Co.), 10.0 inches near Beaver (Southern Marinette Co.), 9.4 inches at Plover (Portage Co.) and 9.0 inches at Peshtigo (Southern Marinette Co.). A snowfall of 7.5 inches was recorded in Green Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 14, 4:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 14, 4:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
434 AM CST TUE JAN 14 2014

FORECAST DISCUSSION FOR ROUTINE MORNING/AVIATION FORECAST ISSUANCE

.SHORT TERM...TODAY AND TONIGHT...
ISSUED AT 432 AM CST TUE JAN 14 2014

CLIPPER SYSTEM WILL MOVE ACROSS THE REGION THIS AFTERNOON INTO
THIS EVENING. EXCEPT FOR THE ECMWF...THE LATEST GFS/CANADIAN/WRF
MODEL SHIFTED BAND OF HEAVIER SNOW A TAD BIT FURTHER NORTH AND
INCREASED SNOWFALL TOTALS. TRENDED THIS WAY...BUT NOT AS ROBUST
AS THE WRF WOULD INDICATE NEARLY A FOOT IN SOME SPOTS ACROSS NORTHEAST
WISCONSIN WHERE SOME LAKE ENHANCEMENT WILL OCCUR. INCREASING NORTHERLY
WINDS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW. MADE
SIGNIFICANT CHANGES TO WINTER WEATHER HEADLINES DUE TO CHANGES IN THE
EXPECTED SNOWFALL AMOUNTS. PER COORDINATION WITH MILWAUKEE...DECIDED
TO EXTEND THE WARNING FOR THE FOX VALLEY AND LAKESHORE UNTIL 12Z
WEDNESDAY DUE TO STRONG NORTHERLY WINDS AND EXPECTED BLOWING AND
DRIFTING SNOW. HIGH TEMPERATURES TODAY WILL OCCUR MIDDAY WITH TEMPS
SLOWLY FALLING DURING THE AFTERNOON.

CONDITIONS WILL GRADUALLY IMPROVE FROM WEST TO EAST...WHICH WAS
DEPICTED IN THE END TIMES OF THE WINTER WEATHER HEADLINES.

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 432 AM CST TUE JAN 14 2014

THE MAIN CONCERN DURING THIS PART OF THE FORECAST IS A CLIPPER SYSTEM
THAT WILL PASS THROUGH THE REGION DURING THE LATTER HALF OF THE
WEEK. MODELS HAD BOTH AN UPPER LEVEL AND SURFACE RIDGE OVER
WISCONSIN ON WEDNESDAY SO ONLY HAVE A SMALL AREA WITH A SLIGHT
CHANCE OF SNOW SHOWERS IN THE FAR NORTH DURING THE
MORNING...OTHERWISE DRY THROUGHOUT THE DAY. THE CLIPPER WILL
SPREAD SNOW ACROSS THE FORECAST AREA ON WEDNESDAY NIGHT. SNOWFALL
DOES NOT LOOK LIKE IT WILL BE ENOUGH TO WARRANT AN ADVISORY.
EXPECT AT LEAST A CHANCE OF SNOW THROUGH THURSDAY NIGHT AS SURFACE
FLOW REMAINS CYCLONIC AND ANOTHER UPPER TROUGH PASSES THROUGH THE
STATE.

SOME LAKE EFFECT SNOW SHOWERS ARE POSSIBLE IN FAR NORTHERN
WISCONSIN AS COLD AIR IN NORTHWEST FLOW PASSES OVER LAKE SUPERIOR.
HAVE A CHANCE FOR SNOW IN THAT AREA THROUGH FRIDAY. A SURFACE
RIDGE MOVING INTO THE REGION SHOULD BRING AN END TO LAKE EFFECT IN
THE NORTH AS WINDS BACK AND ARE NO LONGER BE FAVORABLE FOR LAKE
EFFECT SNOW SHOWERS IN NORTHERN WISCONSIN.

MODELS WERE SHOWING DIFFERENCES IN LOCATION AND TIMING OF
SUBSEQUENT SYSTEMS...SO CHANCES FOR SNOW ARE UNCERTAIN ENOUGH TO
GO NO HIGHER THAN SLIGHT CHANCE THROUGH THE END OF THE FORECAST PERIOD.

CONTINUED NORTHWEST FLOW ALOFT SHOULD KEEP TEMPERATURES MOSTLY BELOW
NORMAL.
&&

.AVIATION...FOR 12Z TAF ISSUANCE
ISSUED AT 432 AM CST TUE JAN 14 2014

CONDITIONS WILL DETERIORATE RAPIDLY TODAY AS A CLIPPER SYSTEM
DROPS SOUTHEAST INTO THE AREA. SNOW WILL OVERSPREAD THE REGION
WEST TO EAST TODAY. AS THE SNOW ARRIVES...LOOK FOR MVFR/IFR CIGS
OR LOWER CAN BE EXPECTED. INCREASING NORTHERLY WINDS WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. CONDITIONS WILL GRADUALLY
IMPROVE ACROSS MUCH OF THE AREA TONIGHT. THE ONLY EXCEPTION WILL BE
ACROSS NORTHEAST WISCONSIN WHERE STRONG NORTHERLY WINDS WILL CONTINUE
THROUGH MUCH OF THE NIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR WIZ022-038>040-
048>050-073-074.

WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ019>021-
031-037-045.

WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ030-035-
036.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ010-
018.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ011-
013.
&&

SHORT TERM.....ECKBERG
LONG TERM......MG
AVIATION.......ECKBERG
Hazardous weather outlook, Jan 14, 5:42 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
542 AM CST TUE JAN 14 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
542 AM CST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS TRAVEL CAN BE EXPECTED TODAY. WINTER STORM WARNINGS AND
WINTER WEATHER ADVISORIES ARE IN EFFECT TODAY INTO TONIGHT FOR
MUCH OF THE AREA. A BAND OF 6 TO 10 INCHES OF SNOW IS EXPECTED
ACROSS PORTIONS OF CENTRAL INTO NORTHEAST WISCONSIN BY THIS EVENING.
TOTALS WILL BE SLIGHTLY LOWER ACROSS THE FAR NORTH. GUSTY NORTHERLY
WINDS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING OF THE NEW SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CLIPPER SYSTEM IS EXPECTED TO BRING 1 TO 3 INCHES OF SNOW TO
THE AREA ON WEDNESDAY NIGHT AND THURSDAY...WITH THE HIGHEST TOTALS
ACROSS NORTHERN WISCONSIN ON WEDNESDAY NIGHT. LAKE EFFECT SNOW
WILL BRING ADDITIONAL ACCUMULATIONS TO VILAS COUNTY THURSDAY NIGHT
INTO FRIDAY. HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TOTALS TODAY AND TONIGHT.

LMZ521-522-541>543-151145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
542 AM CST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE GUSTS ARE POSSIBLE ON LAKE MICHIGAN THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTS TO NEAR GALE FORCE ARE POSSIBLE WEDNESDAY NIGHT...AND AGAIN
THURSDAY NIGHT INTO FRIDAY.

RE/MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Lincoln

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

A total of 7.6 inches of snow fell 8 miles west of Merrill.

Winter Storm, Langlade

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

A total of 8.5 inches of snow fell near White Lake and 7.5 inches of snow fell near Antigo.

Winter Storm, Menominee

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Northern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

A total of 8.2 inches of snow fell at Lakewood.

Winter Storm, Southern Oconto

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

A total of 11.0 inches of snow fell at radio station WOCO in Oconto.

Winter Storm, Marathon

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

A total of 7.8 inches of snow fell at WSAW TV in Wausau and 7.6 inches of snow fell on the northeast side of Wausau.

Winter Storm, Shawano

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

A total of 13.0 inches of snow fell near Pella, 10.5 inches fell at Pulcifer, 8.8 inches fell at Shawano, and 8.7 inches fell 4 miles southeast of Shawano.

Winter Storm, Northern Marinette

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Northern Marinette forecast zone
Reported by
Emergency Manager
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

A total of 10.0 inches of snow fell west of Beaver, 9.0 inches fell in Peshtigo, and 7.2 inches fell at Marinette.

Winter Storm, Wood

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Wood forecast zone
Reported by
Trained Spotter
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

A total of 7.0 inches of snow fell at Pittsville.

Winter Storm, Portage

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

A total of 9.4 inches of snow fell at Plover, 8.3 inches fell at Rosholt, 7.5 inches fell near Stevens Point, and 7.3 inches fell at Amherst.

Winter Storm, Waupaca

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

A total of 7.3 inches of snow fell near Big Falls.

Winter Storm, Door

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Many of the highest snowfall totals from the storm were recorded in Door County. A total of 15.0 inches of snow fell at Ephraim, 12.2 inches fell at Egg Harbor, 11.0 inches fell at Juddville, 8.5 inches fell at Baileys Harbor and Forestville, and 7.4 inches fell at Washington Island.

Winter Storm, Outagamie

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

A total of 7.0 inches of snow fell in New London.

Winter Storm, Brown

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

A total of 7.5 inches of snow fell at the National Weather Service.

Winter Storm, Kewaunee

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Kewaunee forecast zone
Reported by
Emergency Manager
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Waushara forecast zone
Reported by
Amateur Radio
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

A total of 8.0 inches of snow fell at Wild Rose.

Winter Storm, Winnebago

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Winnebago forecast zone
Reported by
Emergency Manager
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
January 14, 6:00 AM CST to 9:00 PM CST
Where
Calumet forecast zone
Reported by
Emergency Manager
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491067, 491068, 491069, 491070, 491071, 491072, 491073, 491074, 491075, 491076, 491077, 491078, 491079, 491080, 491081, 491082, 491083, 491084, 491085.